Oklahoma, 2011

Hail and Damaging Wind in Oklahoma, May 8, 2011

May 8, 2011 · NWS OUN · 5 events in 4 counties and zones

Thunderstorms developed east of a dry line that was located over parts of western Oklahoma during the afternoon of the 8th. Temperatures soared to over 100 degrees over the western third of Oklahoma, which helped to erode a stout cap that was in place.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed east of a dry line that was located over parts of western Oklahoma during the afternoon of the 8th. Temperatures soared to over 100 degrees over the western third of Oklahoma, which helped to erode a stout cap that was in place. A shortwave moving east from western Texas aided in the development of thunderstorms. Marginally severe hail to quarter-size was reported near Lawton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 1:46 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 8, 1:46 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT SUN MAY 8 2011

.DISCUSSION...
THE DRYLINE HAS ADVANCED INTO WESTERN PORTIONS OF OK AND N-TX
THIS AFTERNOON BUT WILL SHOULD RETREAT BACK WEST INTO FAR WESTERN
OK AND N-TX OVERNIGHT. A SIMILAR PERFORMANCE IS EXPECTED ON MONDAY
BUT PERHAPS MOVING A LITTLE FARTHER TO THE EAST. WEAK LOW-LEVEL
CONVERGENCE ALONG THE DRYLINE ALONG WITH STRONG SURFACE HEATING
WILL PROVIDE SOME LIFT BOTH THIS AFTERNOON AND MONDAY. HOWEVER...
THE PRESENCE OF A FAIRLY STRONG CAP ACROSS THE REGION WILL
LIMIT STORMS TO AN ISOLATED COVERAGE... IF THEY EVEN DEVELOP...
THIS AFTERNOON AND MONDAY. THE LATEST HRR RUN CONTINUES TO
SUPPRESS ANY SHOWER/T-STORM DEVELOPMENT IN THE CWA DURING THE LATE
AFTERNOON AND EVENING HOURS. HOWEVER... IF A STORM DOES FORM AND
MOVE FAR ENOUGH EAST OF THE DRYLINE TO TAP THE RICHER BOUNDARY
LAYER MOISTURE... IT WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND STRONG WINDS. LATE TONIGHT... THE MODELS ARE SUGGESTING A
WEAK WAVE WILL TRACK ACROSS THE AREA... BUT BY THEN THE INVERSION
WILL HAVE RE-STRENGTHENED.

T-STORM CHANCES WILL INCREASE LATE TUESDAY IN ADVANCE OF AN UPPER
LEVEL LOW THAT WILL BE LOCATED NEAR THE FOUR CORNERS AREA. UPPER
LEVEL DIFLUENCE BETWEEN THE NM POLAR JET AND SW TX SUBTROPICAL JET
LATE TUESDAY WILL PROVIDE ADDITIONAL SUPPORT FOR STORM DEVELOPMENT
NEAR AND EAST OF THE DRYLINE. ATTM... IT APPEARS THAT T-STORM
COVERAGE WILL INCREASE ON WEDNESDAY AS MOST OF THE ENERGY
ASSOCIATED WITH THE UPPER LOW LIFTS OUT ACROSS THE CENTRAL AND
SOUTHERN PLAINS.

MEANWHILE... FIRE WEATHER CONCERNS WILL REMAIN HIGH INTO
WEDNESDAY ESPECIALLY ACROSS WESTERN OK AND N-TX DUE TO THE
CONTINUATION OF VERY WARM CONDITIONS... LOW AFTERNOON HUMIDITIES
BELOW 10 PERCENT AND GUSTY SW WINDS. ALTHOUGH A FEW STORMS MAY BE
POSSIBLE NEAR THE DRYLINE... MAINLY ON WEDNESDAY... COVERAGE WILL
LIKELY STILL BE SPOTTY. WILDFIRE CONDITIONS SHOULD FINALLY TAKE A
TURN FOR THE BETTER BY THURSDAY AND CONTINUE INTO THE WEEKEND
AS COOLER AIR... AND HIGHER HUMIDITIES... MOVE INTO THE REGION.

THE 100 DEGREE OR HIGHER TEMPERATURES ARE EXPECTED AGAIN MONDAY
BEHIND THE DRYLINE IN WESTERN OK AND N-TX. ALTHOUGH HIGHS WILL BE
A BIT LOWER TUESDAY AND WEDNESDAY... THEY WILL STILL CONTINUE TO
BE WELL ABOVE SEASONAL AVERAGES OVER MUCH OF THE REGION.

IN THE LONGER TERM... THE GFS REMAINS CONSISTENT IN ITS
DEVELOPMENT OF PCPN ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY.
THIS APPEARS TO BE IN RESPONSE TO A SECONDARY COLD FRONT MOVING
THROUGH THE AREA AS A JET MAX ROTATES AROUND THE WEST SIDE OF THE
UPPER LOW. HOWEVER... THE ECMWF IS STILL MUCH LESS EXCITED ABOUT
PROSPECTS FOR RAIN IN THIS SCENARIO. FOR NOW... WE WILL NUDGE
CURRENT POPS UP A BIT HIGHER... BUT HOLD THEM BELOW THE GFS-
DERIVED VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  94  71  95 /  10  10  10   0
HOBART OK         64 101  65  99 /  10  10  10   0
WICHITA FALLS TX  69 100  70  98 /  20  10  10  10
GAGE OK           55 101  58  96 /  10   0  10   0
PONCA CITY OK     67  94  70  93 /  10  10  10   0
DURANT OK         68  91  71  89 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>006-
     009>011-014>017-021>023-033>038.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR OKZ004>006-009>011-014>017-021>023-033>038.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>089.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR TXZ083>085-087-088.

&&

09/32
Hazardous weather outlook, May 8, 4:30 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SUN MAY 8 2011

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
530 PM CDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.

DISCUSSION...
LATE THIS AFTERNOON A DRYLINE EXTENDED FROM NEAR FAIRVIEW TO CLINTON
TO HOBART...TO VERNON TEXAS. SOME CONVECTION WAS ALREADY FORMING
ALONG THIS ZONE OF LOW-LEVEL CONVERGENCE. SATELLITE IMAGERY ALSO
HINTED AT THE POSSIBILITY OF AN UPPER-LEVEL WAVE...WHICH WOULD
PROVIDE ADDITIONAL SUPPORT FOR CONVECTIVE DEVELOPMENT. SCATTERED
THUNDERSTORMS WILL CONTINUE TO FORM EAST OF THE DRYLINE THIS
EVENING. HOWEVER...A STRONG CAPPING INVERSION OVER THE EASTERN HALF
OF OKLAHOMA WILL LIMIT EASTWARD DEVELOPMENT OF THESE STORMS. HAIL TO
THE SIZE OF TENNIS BALLS AND WINDS OVER 65 MPH WILL BE POSSIBLE WITH
ANY STORM THAT FORMS. THE NIGHTTIME INVERSION AND PASSING OF
UPPER-LEVEL SUPPORT WILL LIKELY RESULT IN THE GRADUAL DISSIPATION OF
THESE STORMS LATE THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY DRY AIR AND VERY HOT AIR WILL INCREASE THE RISK OF WILDFIRES
ACROSS WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS EARLY THIS
EVENING. SEE THE RED FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS MAY DEVELOP
MONDAY AND TUESDAY...BUT CHANCES WILL REMAIN QUITE LOW. STORM
CHANCES WILL INCREASE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS AN
UPPER LEVEL TROUGH AND COLD FRONT APPROACH. SOME OF THE STORMS WILL
LIKELY BE SEVERE.

OTHER HAZARDOUS WEATHER...
WEST OF THE DRYLINE...FIRE WEATHER WILL REMAIN A CONCERN...
ESPECIALLY THROUGH TUESDAY. IT WILL BE VERY HOT AND VERY DRY...WITH
MODERATE SOUTHWEST WINDS. THE DRIEST CONDITIONS WILL GENERALLY OCCUR
WEST OF A LINE FROM ENID TO LAWTON AND WICHITA FALLS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
MONDAY.

The radar

The Norman radar (KTLX), 95 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Caddo

When
May 8, 4:50 PM CST
Where
Caddo County, 5 mi S of Anadarko
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.008, -98.240

Hail, Comanche

When
May 8, 5:07 PM CST
Where
Comanche County, 4 mi SW of Lawton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.569, -98.440

Hail, Comanche

When
May 8, 5:13 PM CST
Where
Comanche County, 5.93 mi W of Lawton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.595, -98.493

The hail was reported near 82nd Street and Lee Boulevard.

Thunderstorm Wind, Carter

When
May 8, 8:15 PM CST
Where
Carter County, 7 mi WNW of Ardmore
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.209, -97.253

High Wind, Johnston

When
May 8, 9:25 PM CST to 9:40 PM CST
Where
Johnston forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Strong wind gusts knocked down several tree limbs and medium-sized trees. Some of the limbs fell on top of power lines, causing them to fall. The wind gusts were the result of dissipating thunderstorms. Monetary damage estimates were not available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289693, 289694, 289695, 316521, 316517.